What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 14, 1:27 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 14, 1:27 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
327 PM EDT Wed Jun 14 2017
.SHORT TERM...(This evening through Thursday)
Issued at 327 PM EDT WED JUN 14 2017
The main forecast concern through tomorrow will be a chance for
strong to severe thunderstorms this afternoon and evening, and then
another chance for showers and storms during the afternoon on
Thursday.
This afternoon/evening: as low pressure continues to slowly spin
across the northern Plains this afternoon, a quasi-stationary front
extending southeast across Wisconsin will continue to lift north
towards Upper Michigan as a subtle shortwave lifts across the
region. Just to the south of this boundary, dewpoints are in the mid
to upper 60s, with a few pockets of 70s across southern Wisconsin.
The question will be how long the remnant, and thick in spots, cloud
cover lingers from the convection earlier this morning and impacts
the amount of diurnal destabilization. However, with mid-60 dew
points lifting north with this boundary, this should easily allow
for 1500-2000 J/kg of SBCAPE to develop by this afternoon/evening.
We're already starting to see signs of cumulus developing across the
warm sector in northwest Wisconsin and far eastern portions of
Minnesota, so still think the models look on track with initiation
of convection later this afternoon between 1-4pm across the west and
along the Wisconsin/Michigan border. With 35-45 knots of 0-6km bulk
shear oriented perpendicular to the boundary lifting north, wouldn't
be surprised if we see a few storms try to remain a bit organized,
especially right along the front where direction shear will be best.
The instability profiles look a bit more skinny with only modestly
steep lapse-rates at best, but with the shear being a bit lower,
there may be a bit more balance between the two to help sustain
updrafts. The main hazards look to be large hail, damaging winds,
and heavy downpours. The tornado threat is low, but the best chance
being right along the surface boundary along the Wisconsin/Michigan
border where surface flow will be back and low LCLs will be in
place. With shear becoming less direction through the
afternoon/evening, storms may congeal in a line of storms and/or if
any of the stronger storms split, the interactions of cold pools
will allow storms to grow upscale into a linear complex as they push
east. Tonight, storms should weaken as the instability wanes and
pushes south of the area. A few models are trying to hint towards
additional development of thunderstorms across the far west as the
weak cold front pushes across the Upper Mississippi Valley towards
the end of the day as well. So a few locations may see an additional
round of strong to severe storms. Those storms shouldn't linger long
as instability continues to wane through the evening.
Thursday, the sunshine will return in some spots and post frontal
westerly flow will bring downsloping winds to a good portion of the
area and allow temperatures to warm back up into the 80s in many
locations. There will also be another chance for thunderstorms as a
shortwave moves across the areas in the afternoon. With the
development of a lake breeze, areas that see this localized
convergence will see a higher chance at developing thunderstorms.
With 0-6km shear around 30 knots and instability on the increase in
the afternoon, a few storms that do develop may be strong to severe.
.LONG TERM...(Thursday night through Wednesday)
Issued at 327 PM EDT WED JUN 14 2017
Unsettled weather with near to slightly below normal temperatures
expected to linger across the Upper Great Lakes region through much
of the extended forecast. This will be largely due to a troughing
pattern set to remain nearly stationary or steadily reinforced
across the area. Waves of energy are expected to rotate around the
trough intermittently as the main upper low meanders slowly across
Ontario/south-central Canada. There will be some added energy to the
low over the weekend, which will help to enhance the precipitation
potential. This added energy, will help to develop a deeper surface
low that is progged to move over the central U.P. At this point will
stick with a consensus of the models through this time period,
keeping the intermittent chances of showers and thunderstorms in the
forecast. The main focus for more widespread steady showers and
possibly some thunderstorms will be Saturday into Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 131 PM EDT WED JUN 14 2017
Showers and thunderstorms are possible this afternoon and evening,
but confidence in coverage and how far north the thunderstorm
activity will get is low given the widespread cloud cover lingering
across the area. Therefore, have only mentions VCTS for now across
all terminals. The low ceilings at KSAW look like they will hold on
through much of the afternoon, if not a bit longer into the evening
hours. As a weak cold front pushes east tonight, mentioned some
additional showers and possible thunderstorms at KIWD. Low ceilings
should impact KSAW as lingering moisture pools along this slow
moving front, and then at KCMX where onshore/upslope flow will
develop. KIWD looks like they may be just on the edge of these lower
ceilings, so only included scattered mentions to hint towards the
potential.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 327 PM EDT WED JUN 14 2017
As the pressure gradient remains tight across Lake Superior winds
will be in the 20 to 30 kt range. Winds will become wrly and
diminish at or below 20 knots Thursday as the trough moves to the
east. The pressure gradient will continue to decrease for the end of
the work week allowing winds to remain 20 knots or less. Winds will
increase again this weekend as a low pressure system develops over
the Upper Peninsula and Lake Superior. This will give wind gusts
into the 20 to 30 knot range. Wind direction will depend on the
final track and placement of the low.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...KEC
AVIATION...Ritzman
MARINE...KEC
Hazardous weather outlook, Jun 14, 1:52 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
352 PM EDT Wed Jun 14 2017
MIZ001>007-009>014-084-085-151200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
352 PM EDT Wed Jun 14 2017 /252 PM CDT Wed Jun 14 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are expected through tonight, some of which may be
severe with large hail and damaging winds through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periodic thunderstorms will be possible Thursday through Saturday
night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-151200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
352 PM EDT Wed Jun 14 2017 /252 PM CDT Wed Jun 14 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are expected through tonight, some of which may be
severe with large hail and damaging winds through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periodic thunderstorms will be possible Thursday through Saturday
night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LMZ221-248-250-151200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 PM EDT Wed Jun 14 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are expected through tonight, some of which may be
severe with large hail and damaging winds through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periodic thunderstorms will be possible Thursday through Saturday
night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
KEC
In the hours before
Special weather statement, Jun 14, 1:46 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
246 PM CDT WED JUN 14 2017
MIZ011-012-142015-
Dickinson MI-Menominee MI-
246 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
NORTHWESTERN MENOMINEE COUNTIES UNTIL 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or 12 miles southeast of Iron Mountain, moving northeast at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norway, Waucedah, Loretto, Cunard and Vulcan.
LAT...LON 4566 8782 4568 8779 4572 8784 4575 8788
4575 8790 4576 8793 4597 8781 4582 8749
4566 8781
TIME...MOT...LOC 1946Z 209DEG 26KT 4575 8782
RitzmanSpecial weather statement, Jun 14, 2:57 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Marquette MI
357 PM CDT WED JUN 14 2017
MIZ012-142200-
Menominee MI-
357 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR MENOMINEE COUNTY UNTIL 500 PM
CDT...
At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar River to near Wausaukee. Movement
was northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Stephenson, Powers, Cedar River, Hermansville, Bagley, Spalding,
Nadeau, Gourley, Daggett, Faithorn, and Carney.
LAT...LON 4511 8766 4520 8774 4537 8766 4539 8770
4535 8789 4550 8779 4556 8783 4559 8778
4566 8783 4568 8778 4572 8785 4572 8732
4555 8733 4555 8727 4567 8717 4572 8702
4541 8728 4540 8736 4516 8759 4510 8759
TIME...MOT...LOC 2056Z 205DEG 16KT 4540 8742 4541 8791
KluberSpecial weather statement, Jun 14, 3:29 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
529 PM EDT WED JUN 14 2017
MIZ012-013-142245-
Delta MI-Menominee MI-
529 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR DELTA AND NORTHERN MENOMINEE
COUNTIES UNTIL 645 PM EDT/545 PM CDT/...
At 528 PM EDT/428 PM CDT/, Doppler radar was tracking scattered
strong thunderstorms across northern Menominee and western Delta
counties. Movement was northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Escanaba, Gladstone, Rapid River, Nahma, Powers, La Branche, Rock,
Hermansville, Bagley, Ford River, Wilson, Spalding, Bark River,
Nadeau, Brampton, Whitney, Cornell and Gourley.
LAT...LON 4564 8781 4599 8742 4599 8724 4616 8723
4616 8700 4586 8658 4560 8692 4562 8706
4555 8716 4541 8726
TIME...MOT...LOC 2128Z 202DEG 16KT 4599 8734 4570 8710
KluberLocal storm report, Jun 14, 4:41 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
641 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 2 SE MENOMINEE 45.10N 87.60W
06/14/2017 MENOMINEE MI LAW ENFORCEMENT
POWER OUT IN FAR SOUTHEAST MENOMINEE. GUST
OF 46MPH AT NEARBY MARINE OBSERVATION
PLATFORM MNMM4.
&&
KLUBER